Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Lincoln, IL

May 7, 2002Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 7, 2002, 1:49 AM CDT for Macon County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 1:49 AM CDT (06:49 UTC)
Expired
May 7, 2002, 2:30 AM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Macon County, IL

What was reported inside it

TimeReportWhereRemark
May 7, 2:25 AM CDTHail 0.75Mt Zion, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 070649
SVRSPI
ILC115-070730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
148 AM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 230 AM CDT

* AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BLUE MOUND...OR ABOUT 14 MILES SOUTHWEST
  OF DECATUR...MOVING EAST-NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISTOWN
  MACON
  DECATUR
  MOUNT ZION
  FORSYTH
  LONG CREEK
  OREANA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

CHURCHILL

LAT...LON 3985 8921 3968 8913 3968 8883 3990 8877
          3996 8891

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:45 AM CDT, 4 minutes earlier.

Area forecast discussion, May 7, 1:45 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 AM CDT TUE MAY 7 2002

MAIN CONCERNS THIS FCST PERIOD WILL CONT TO BE TIMING OF PCPN CHCS
AND POTENTIAL FOR EXCESSIVE RAINFALL.

MODELS SHOWING MINIMAL DIFFERENCES THRU PERIOD. MOIST AND ACTIVE
SWRLY UPPER LEVEL FLOW WILL PLAGUE THE AREA THIS FCST PERIOD. MCS
DEVELOPMENT INTO AREA ON NOSE OF LLJ WILL PUT ANOTHER ROUND OF HEAVY
RAINFALL ACROSS SRN SECTIONS OF AREA THIS MORNING. THEREFORE CURRENT
FFA STILL ON TRACK. BEHIND INITIAL S/W AND MCS MOVING THRU THIS
MORNING...CF JUST TO NW OF AREA TO SAG SOUTH BEFORE STALLING OUT
INTO CENT IL THIS AFT...POSSIBLY MAKING IT TO NEAR I-70. THEN FRONT
WILL BEGIN TO LIFT BACK NORTH ALREADY TNGT AS NEXT WAVE DEVELOPS
ACROSS PLAINS. COULD BE A FEW STORMS DEVELOP ALONG THE BOUNDARY
BEGINNING ITS NWRD MOVEMENT BY EVENING....BUT THE MAIN ACTIVITY
SHOULD BE TOWARD WED MORN. LLJ AND ASSOCIATED STRONG WAA AND UPPER
LEVEL DIVERGENCE INCREASES TO WEST OF AREA THIS EVENING WITH THESE
DYNAMICS SHIFTING TOWARD CENT IL BY 12Z WED. THE BEST CHC FOR HVY
PCPN MCS IN THIS ROUND WOULD LIKELY FOCUS MORE IN NRN SECTIONS...BUT
WILL HAVE TO WATCH ANY TAIL OF MCS SLIDING SE ACROSS ENTIRE CWA
AGAIN. NEXT CF SWINGS THRU AND CLEARS ENTIRE CWA WED NGT INTO EARLY
THURS FOR STRONG STORMS AND MORE HVY RAINFALL. WILL SEND AN UPDATED
ESF FOR THIS NEXT ROUND. WILL INCLUDE ENTIRE AREA...AS MAY NEED
ANOTHER FFA FOR MUCH OF AREA WED/WED NGT AS FFG VALUES CONT TO DROP
ABOUT AS LOW AS THEY CAN GET AND PWS REMAIN HIGH IN THE 1.5-2 INCH
RANGE.

A BRIEF TRANSITION TO NW FLOW LATE THURS INTO FRI FOR A DRYING OUT
PERIOD. TO BE SHORT LIVED AS SW FLOW RETURNS AND WAA PCPN MAY
RE-ENTER THE PICTURE SAT.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI TT 078/065 083/055 065 36+77
PIA BT 074/062 080/053 064 3637+
DEC TT 077/064 081/058 066 36+77
CMI TT 076/062 080/058 066 36677
MTO TT 077/065 082/060 067 36+77
LWV TB 076/066 084/063 069 36+66

.ILX...FLOOD WATCH THIS MORNING SOUTH OF A
       WINCHESTER-SPI-DEC-PARIS LINE.
       IL ZONES 049>057-061>063-066>068-071>073

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:12 AM CDTSevere Thunderstorm WarningILXSangamon48 min
May 7, 1:02 AM CDTSevere Thunderstorm WarningILXSangamon43 min
May 7, 1:25 AM CDTSevere Thunderstorm WarningILXLogan50 min
May 7, 1:28 AM CDTSevere Thunderstorm WarningILXChristian47 min
May 7, 1:36 AM CDTSevere Thunderstorm WarningILXCass, Menard39 min
May 7, 2:41 AM CDTFlash Flood WarningILXCass, Christian, Logan, Macon, Menard, Morgan and 3 more6 hr
May 7, 3:18 AM CDTSevere Thunderstorm WarningILXEffingham, Shelby42 min
May 7, 3:22 AM CDTFlash Flood WarningILXChampaign, Clark, Coles, Cumberland, Douglas, Edgar and 3 more7 hr
May 7, 3:40 AM CDTSevere Thunderstorm WarningILXColes, Cumberland, Jasper35 min
May 7, 4:02 AM CDTFlash Flood WarningILXCrawford, Effingham, Jasper7 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.